Landefeld, C. S. & Beyth, R. J. Anticoagulant-related bleeding: clinical epidemiology, prediction, and prevention. Am. J. Med. 95, 315-328

Case Western Reserve University, Cleveland, Ohio, United States
The American Journal of Medicine (Impact Factor: 5). 10/1993; 95(3):315-28. DOI: 10.1016/0002-9343(93)90285-W
Source: PubMed


To review (1) the clinical epidemiology of bleeding during anticoagulant therapy with heparin or warfarin, (2) data useful in estimating the risk for bleeding in individual patients, and (3) the efficacy of methods for its prevention.
Relevant literature was identified by a computerized search of the Medline database and by review of the bibliographies of original and review articles. Studies were classified according to their design. Estimates of the risk for bleeding during anticoagulant therapy, compared with the risk without therapy, were obtained from randomized trials. Estimates of the frequency of bleeding during the course of anticoagulant therapy and information about risk factors for bleeding were obtained primarily from longitudinal studies of inception cohorts of patients followed from the start of therapy.
The average daily frequencies of fatal, major, and major or minor bleeding during heparin therapy were 0.05%, 0.8%, and 2.0%, respectively; these frequencies are approximately twice those expected without heparin therapy. The average annual frequencies of fatal, major, and major or minor bleeding during warfarin therapy were 0.6%, 3.0%, and 9.6%, respectively; these frequencies are approximately five times those expected without warfarin therapy. The risk for anticoagulant-related bleeding is highest at the start of therapy: during warfarin therapy, the risk for major bleeding during the first month of therapy is approximately 10 times the risk after the first year of therapy. An individual patient's risk for major anticoagulant-related bleeding can be estimated on the basis of specific risk factors such as the intensity of the anticoagulant effect achieved and the presence of serious comorbid diseases, especially cerebrovascular, kidney, heart, and liver disease; older age and concurrent medicines may also be independent risk factors. Major bleeding most often affects the gastrointestinal tract, soft tissues, and urinary tract. Diagnostic evaluation of gastrointestinal bleeding and gross hematuria leads to identification of previously unknown lesions in approximately one-third of cases, even when the prothrombin time is elevated. Intracranial bleeding is rare, but it is frequently fatal. The frequency of bleeding during warfarin therapy is reduced by less intense therapy achieving a prothrombin time with an International Normalized Ratio of 2.0 to 3.0, which is efficacious for most indications.
Anticoagulant-related bleeding is common and often serious. The risk for bleeding can be estimated in an individual patient, giving the primary physician a quantitative basis for weighing the risks and benefits of therapy and for optimizing patient management. The frequency of anticoagulant-related bleeding is reduced by less intense warfarin therapy. Future studies should evaluate new approaches to management that may further reduce complications while maintaining efficacy.

44 Reads
  • Source
    • "Slow metabolized rate of warfarin, an elevated risk of drug interactions because of polypharmacy, and chronic illness were proposed to increase the risk of bleeding in elderly patients [17]. Whether older age increases the risk of bleeding in patients treated with warfarin is controversial [5]. However, it is well known that persons older than 80 or 85 years of age do carry a significant risk of bleeding [17] [18]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background. Warfarin reduces the incidence of thromboembolism but increases the risk of gastrointestinal bleeding (GIB). GIB during warfarin anticoagulation is rarely evaluated in Asian patients. Aims. This study aimed at investigating the incidence, risk factors, management, and outcome of GIB in Taiwanese patients treated with warfarin. Methods. We analyzed a cohort of warfarin anticoagulated patients between July 1993 and May 2012. Clinical data were retrieved in a chart-reviewing manner. Results. A total of 401 warfarin anticoagulated patients were enrolled. The incidence of GIB was 3.9% per patient-years. Multivariate analysis with Cox regression showed that age >65 years old (RR: 2.5, 95% CI: 1.2-5.5), a mean international normalized ratio >2.1 (RR: 2.1, 95% CI: 1.0-4.2), a history of GIB (RR: 5.1, 95% CI: 1.9-13.5), and cirrhosis (RR: 6.9, 95% CI: 2.0-24.5) were independent factors predicting GIB. 27.3% of the GIB patients had rebleeding after restarting warfarin while thromboembolic events were found in 16.7% of the patients discontinuing warfarin therapy. Conclusions. Warfarin was associated with a significant incidence of GIB in Taiwanese patients. The intensity of anticoagulation should be monitored closely during warfarin therapy, especially in patients with risk factors of GIB.
    BioMed Research International 05/2014; 2014:463767. DOI:10.1155/2014/463767 · 1.58 Impact Factor
  • Source
    • "Two early review articles summarized that warfarin therapy resulted in major bleeding rate in an average of 1.7% to 3% of patients per year, and fatal bleeding in 0.6% to 0.8% of patients per year [50,51]. Bleeding is closely associated with the intensity of anticoagulation (INR > 5), bleeding history (especially GI bleeding), advanced age, presence of serious comorbid conditions such as cancer and renal/hepatic insufficiency, alcohol abuse, and the use of concomitant therapies, etc [29]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background Computerized alert and reminder systems have been widely accepted and applied to various patient care settings, with increasing numbers of clinical laboratories communicating critical laboratory test values to professionals via either manual notification or automated alerting systems/computerized reminders. Warfarin, an oral anticoagulant, exhibits narrow therapeutic range between treatment response and adverse events. It requires close monitoring of prothrombin time (PT)/international normalized ratio (INR) to ensure patient safety. This study was aimed to evaluate clinical outcomes of patients on warfarin therapy following implementation of a Personal Handy-phone System-based (PHS) alert system capable of generating and delivering text messages to communicate critical PT/INR laboratory results to practitioners' mobile phones in a large tertiary teaching hospital. Methods A retrospective analysis was performed comparing patient clinical outcomes and physician prescribing behavior following conversion from a manual laboratory result alert system to an automated system. Clinical outcomes and practitioner responses to both alert systems were compared. Complications to warfarin therapy, warfarin utilization, and PT/INR results were evaluated for both systems, as well as clinician time to read alert messages, time to warfarin therapy modification, and monitoring frequency. Results No significant differences were detected in major hemorrhage and thromboembolism, warfarin prescribing patterns, PT/INR results, warfarin therapy modification, or monitoring frequency following implementation of the PHS text alert system. In both study periods, approximately 80% of critical results led to warfarin discontinuation or dose reduction. Senior physicians' follow-up response time to critical results was significantly decreased in the PHS alert study period (46.3% responded within 1 day) compared to the manual notification study period (24.7%; P = 0.015). No difference in follow-up response time was detected for junior physicians. Conclusions Implementation of an automated PHS-based text alert system did not adversely impact clinical or safety outcomes of patients on warfarin therapy. Approximately 80% immediate recognition of text alerts was achieved. The potential benefits of an automated PHS alert for senior physicians were demonstrated.
    BMC Medical Genomics 05/2014; 7(Suppl 1):S13. DOI:10.1186/1755-8794-7-S1-S13 · 2.87 Impact Factor
  • Source
    • "However, the dosage required for a therapeutic effect varies widely among different people and ethnic groups [4e7]. The therapeutic dosage range of warfarin is narrow, and there is a risk of serious bleeding with overdosing [8]. Complex factors including age, body mass index (BMI), gender, intake of vitamin K, concomitant diseases, and drugs influence the effective warfarin dosage [8e10]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Objective This study aims to investigate whether single-nucleotide polymorphisms (SNPs) CYP2C9 and VKORC1 can be used to adjust effective warfarin treatment for aboriginal Taiwanese population. Materials and Methods This study investigates the association of SNPs CYP2C9 and VKORC1 and clinical factors [gender, age, and body mass index (BMI)] with variable responses to warfarin treatment in 42 aboriginal and 63 Han Taiwanese people. Results The incidence of the VKORC1-1639AA genotype and the effective warfarin dosage were similar in the populations studied. However, the required dosage of warfarin for women with VKORC1-1639AA polymorphism was significantly lower than for their male counterparts. Conclusion This result provides guidance for prescribing an effective warfarin dosage for aboriginal and Han Taiwanese patients with genetic polymorphisms.
    Tzu Chi Medical Journal 12/2013; 25(4). DOI:10.1016/j.tcmj.2013.06.005
Show more